Education needed

Had some bloods taken by a phlebotomist at the hospital. I bled for a while and she asked if I was on Warfarin. No I said one of the new anti coagulants. Oh she says I thought you weren't supposed to bleed on those.

There you have it. No antidotes needed!

Also when in hospital recently I had bloods taken and nurse said we'll do your INR as well. No need/point I explained. But she ticked the box anyway! It came back as 1.5. Why?!

8 Replies

oldestnewest
  • Open mouth . . . insert foot! I wonder how your nurse thought a NOAC anticoagulant managed to work if it didn't cause blood to flow. LOL. Probably 1.5 is your natural INR?

    At one of my liver function tests the nurse was quite worried as 'we don't know where we are with these new blood thinners' she said, quite seriously. I laughed and felt really reassured!

  • It is truly amasing the incompetence of some medics and it is worrying because they could do the wrong thing in an emergency. I have had a few arguments with nurses who were saying things that were wrong and also with an A&E registrar who insisted that because I was under 65 that I should not be on warfarin or any other anticoagulant without him going into any history apart from the fact that he knew that I was in persistent AF and that in itself should sound the alarm bell. If I hadn't been knowledgable and able to present that arguments and reasons then I could have just stopped. I'm not sure that even after me giving the reasons he wasn't convinced (though he didn't continue to argue). In contrast the very young A&E doctor I saw at Moorfields Eye Hospital at the end of October was verybclued up on AF and Anticoagulation and stresses the importance of Anticoagulation.

    Most people's natural INR is not 1.0 but that's the baseline for the international measuring system and so it's a relative scale.

    An INR of 1.2 is I understand quite common and it was mentioned that some people have 1.5 naturally. However someone else did say that a NOAC can increase slightly but as they weren't an Anticoagulation specialist I took it as non-informed info but there may be some truth in that statement.

  • After my first AF attack earlier in the year, I had my first visit to see a cardiologist a couple of weeks ago. (Not an EP)

    He questioned the need for me to be on Rivaroxaban, which my GP had prescribed, mainly because my blood pressure was a bit high. At the hospital, my blood pressure was slightly high, but has come down in the last few months, presumably because I now also take Bisoprolol?

    After reading up all the details, and in view of my families medical history, father, grandmother and grandfather all having strokes, and the advice given on this website, I had reluctantly decided to take anticoagulants, so you can imagine what effect his questioning my need for them had on me.

    However, I re-read the information and have decided to stay with the tablets, ignoring his advice. I have had no side effects at all, and feel safer taking them than not taking them.

    Although having had several episodes of ectopic beats, I have not had a prolonged bout of AF since, so am just hoping for the best now!

  • The inconsistencies between some medics is jaw dropping. Little wonder we need to be expert patients if only to protect ourselves from such wild variances in medical staffs understanding,

  • This forum enables us to be expert patients, but we will come across generalist nurses and others who will inevitably know much less, but their efforts are usually well intentioned and not damaging

  • Doh.........! And we put our trust in these people!! UNBELIEVABLE!!!!

  • It's actually true in every walk of life. I am an educationalist and act as an adviser/helper between schools and parents, LEA's and parents. It is frightening how lack of rights/knowledge can disadvantage parents/children. But I am also a teacher, so see the problems from that viewpoint. We really do have to be our own advocates in every walk of life.

  • On my second admission to hospital in 2014 with pulmonary toxicity / cryptogenic organising pnuemonia (COP) I was seen by a group of junior doctors and a Registrar. None of them had heard of dronedarone and I had to spell it for them. Not that it made any difference, they continued to treat me for community aquired pnuemonia although the COP was caused by the dronedarone. Consequently when I had mild AF in hospital I was put on an amiodarone drip. As a result, a month later I had a mass in each lung rather than just the one caused by the dronedarone.

    Incidentally when I queried the INR at 1 on my sheet, I was told that it signified that I was not taking an anticogulant.

    Retelling this to my GP who was near retirement, he said that young doctors don't like patients who have a pretty good idea of what is wrong.

You may also like...